Syndicate content

Archive - Apr 3, 2012

Why Cancer Drug Causes Diabetes-Like Symptoms in Some

Scientists at Dana-Farber Cancer Institute have discovered why diabetes-like symptoms develop in some patients given rapamycin, an immune-suppressant drug that also has shown anti-cancer activity and may even slow ageing. Rapamycin is widely used to prevent organ rejection and is being tested as a cancer treatment in clinical trials. About 15 percent of patients, however, develop insulin resistance and glucose intolerance after taking the drug; until now, scientists had not identified the reason. In a study published in the April 4, 2012 issue of Cell Metabolism, the researchers report that normal mice given rapamycin were more likely to have trouble regulating their blood sugar because of a drop in insulin signaling, which was triggered by activity of a protein called Yin Yang 1, or YY1. But animals in which the YY1 protein was "knocked out" in their muscles had no such response to rapamycin – they were protected against the development of diabetes-like symptoms. This result pinpointed YY1 as the target of rapamycin responsible for the loss of normal insulin function. One of the finding's implications is that physicians should consider giving anti-diabetes drugs along with rapamycin, says Pere Puigserver, Ph.D., senior author of the report. The results also raise a caution flag for researchers and non-scientists who are excited about the potential for rapamycin to extend life, based on recent studies in animals including mammals, he notes. "The possibility of increased diabetes risk needs to be taken into account" in further research on the anti-ageing properties of rapamycin and related compounds, says Dr. Puigserver. Rapamycin is a drug derived from bacteria found on Easter Island, and was approved in 1999 by the FDA as an immunosuppressant in transplant patients.